Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 31, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2004, 8:50 PM MDT for Lincoln County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2004, 8:50 PM MDT (02:50 UTC)
- Expired
- Aug 13, 2004, 10:45 PM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Lincoln County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2720 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KABQ 140251
FFWABQ
NMC027-140445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
850 PM MDT FRI AUG 13 2004
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO
* UNTIL 1045 PM MDT
* AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN 8 MILES NORTHWEST OF ARABELA...OR ABOUT 27 MILES
NORTHEAST OF RUIDOSO. THIS RAIN IS NEAR OR IN THE VICINITY OF
OF THE PEPPIN WILDFIRE AREA WHERE BURNT SLOPES ARE SUBJECT TO
EXTREME FLASH FLOODING.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
LOCATED OVER THE NORTH SLOPES OF THE CAPITAN MOUNTAINS WITH
FLASH FLOODING FROM THE AREAS BURNT BY THE PEPPIN WILDFIRE
HEAVY RUNOFF FROM BURNT SLOPES OF THE CAPITAN MOUNTAINS IS EXPECTED
THROUGH AT LEAST 1045 PM. ARROYOS FEEDING NORTH FROM THE CAPITAN MOUNTAINS
TOWARDS STATE ROAD 246 ARE EXPECTED TO SEE SUDDEN AND EXTREME RUNOFF
FROM THE BURNT FOREST AREAS. THIS WATER WILL FEED NORTH AND THEN EAST
IN THE DIRECTION OF STATE ROAD 246 TO SALT CREEK.
WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS.
LAT...LON 3352 10546 3366 10543 3367 10542 3370 10498
3343 10501
$$
032 follow-up statements
000 WGUS75 KABQ 140346 FFSABQ NMC027-140445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 945 PM MDT FRI AUG 13 2004 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE CAPITAN MOUNTAIN AREA OF CENTRAL LINCOLN COUNTY IN NEW MEXICO UNTIL 1045 PM MDT... RAINFALL IS ENDING OVER THE PEPPIN WILDFIRE AREA OF THE CAPITAN MOUNTAINS NORTHEST OF RUIDOSO. HOWEVER...RADAR ESTIMATES OF RAINFALL ARE AS HIGH AS 1 INCH BETWEEN 830 PM AND 930 PM WHICH CAN EASILY PRODUCE EXTREME RUNOFF AND FLASH FLOODING FROM THE BURNT SLOPES ALONG THE CAPITAN MOUNTAINS NORTH TOWARDS STATE ROAD 246. FLASH FLOOD WARNING WILL REMAIN IN EFFECT THROUGH AT LEAST 1045 PM DUE TO THE UNUSUALLY HIGH RISK OF FLOODING FROM THE BURNT FOREST SLOPES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. DO NOT DRIVE THROUGH FAST MOVING WATER OR WATER OF UNKNOWN DEPTH. $$ 03
000 WGUS75 KABQ 140454 FFSABQ NMC027-140500- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1049 PM MDT FRI AUG 13 2004 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE CAPITAN MOUNTAIN AREA OF CENTRAL LINCOLN COUNTY IN NEW MEXICO... RAINFALL IS ENDING OVER THE PEPPIN WILDFIRE BURN AREA OF THE CAPITAN MOUNTAINS NORTHEAST OF RUIDOSO. HOWEVER...RUNOFF CAN STILL FLOW MANY HOURS AFTER THE RAIN HAS ENDED. CONTINUE TO STAY ALERT WHILE DRIVING AROUND THE CAPITAN MOUNTAIN AREA. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:22 PM MDT, 6 hours 28 minutes earlier.
Area forecast discussion, Aug 13, 2:22 PM MDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 222 PM MDT FRI AUG 13 2004 .DISCUSSION...SEVERE WEATHER TAKES CENTER STAGE AGAIN THIS FORECAST. UNSEASONABLY COLD AIR ALOFT IN NORTHWEST FLOW COMBINED WITH ABUNDANT LOW LEVEL MOISTURE WILL LEAD TO LARGE HAIL PRODUCING THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. CLOSEST RESEMBLANCE TO A SHORT WAVE TROUGH SEEN ON SATELLITE APPEARS TO BE SMALL DISTURBANCE NEAR UTAH/COLORADO BORDER. NEVERTHELESS...TERRAIN IS INDUCING CONVECTION AT THIS TIME AND EXPECT INTENSIFICATION THROUGH...AND A BIT PAST...TIME OF PEAK HEATING. MODERATE NW FLOW ALOFT MEANS DIRECTIONAL AND SPEED SHEAR SUFFICIENT FOR SUPERCELLS AS SUPPORTED BY ETA FORECAST PARAMETERS SUCH AS VORTICITY GENERATION PARAMETER AND BRN SHEAR. THIS SUPPORTED BEST IN THE NORTHEAST. TORNADOES POSSIBLE ALONG OUTFLOW BOUNDARIES LATER INTO THE EVENT BUT WEAK LOW LEVEL WINDS SHOULD PRECLUDE MORE THAN AN ISOLATED OCCURRENCE. STORMS WILL PRODUCE HEAVY RAIN...BUT FAIRLY QUICK MOVEMENT SHOULD ALSO PRECLUDE WIDESPREAD FLOOD HAZARD. DAMAGING WINDS POSSIBLE WITH STRONGEST STORMS BUT AGAIN DO NOT EXPECT TO BE WIDESPREAD. IF THESE STORMS WERE TO FORM AN ORGANIZED LINE AS FED BY ETA-INDICATED STRENGTHENING LOW LVL SELY FLOW LATER THIS EVENING...THEN WIND GUSTS WOULD BECOME MORE LIKELY. SEVERE THUNDERSTORM WATCH NOW POSTED FOR EASTERN HALF OF CWFA TIL 03Z. ANOTHER TROUGH ROTATES AROUND HUDSON BAY LOW SATURDAY...KEEPING COLD TEMPS ALOFT IN ERN NM. THUS PATTERN LOOKS SIMILAR TO TODAY AND COULD BE A REPEAT EVENT. SHORT WAVE RIDGING BRINGS A BIT WARMER TEMPS ALOFT SUNDAY...SO OVERALL SEVERE THREAT SHOULD BE DIMINISHED THEN. INTERESTING PATTERN DEPICTED BY THE GFS INTO THE MEDIUM RANGE PERIOD. WEAK UPPER LEVEL CYCLNONIC CIRCULATION SHOWN OVER NM/AZ THROUGH AT LEAST WEDNESDAY. LOOKS LIKE THE POSSIBILITY THAT SOME PACIFIC MOISTURE WILL BE TAPPED GIVEN LATEST WATER VAPOR IMAGERY. ALSO EVIDENT IS A CIRCULATION OVER SRN CALIFORNIA...SO GFS SOLUTION SEEMS REASONABLE. THUS HAVE INCREASED POPS SLIGHTLY OVER THE WEST AND DECREASED THE DIURNAL TEMPERATURE RANGE. EJECTIONS OF WAVES ACROSS THE SOUTHEAST PART OF THE STATE AS PER THE GFS COULD LEAD TO ISOLATED HEAVY RAIN EVENTS THERE AS WELL THROUGH MID WEEK...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON................ 059/088 060/084 059 19112 GALLUP.................... 052/082 055/079 054 19233 GRANTS.................... 053/081 053/079 052 19333 GLENWOOD.................. 063/084 062/084 062 19333 CHAMA..................... 046/075 047/072 046 19233 LOS ALAMOS................ 053/077 053/077 052 19233 RED RIVER................. 042/067 042/066 041 19234 TAOS...................... 050/078 049/077 048 19233 SANTA FE.................. 053/077 053/077 053 19333 SANTA FE AIRPORT.......... 054/080 055/080 054 19333 ESPANOLA.................. 056/083 056/082 056 19233 ALBUQUERQUE HEIGHTS....... 064/083 064/083 064 19323 ALBUQUERQUE VALLEY........ 064/084 064/084 064 19323 ALBUQUERQUE FOOTHILLS..... 062/081 061/081 061 19323 ALBUQUERQUE WEST MESA..... 063/083 063/083 063 19323 SOCORRO................... 062/085 061/085 061 19323 SANDIA PARK/CEDAR CREST... 055/076 055/076 054 19333 MORIARTY/ESTANCIA......... 052/079 052/079 052 19544 CARRIZOZO................. 059/080 057/080 058 19423 RUIDOSO................... 054/072 053/072 054 19533 RATON..................... 049/073 050/077 051 19334 LAS VEGAS................. 050/076 050/077 051 19444 ROY....................... 053/078 054/079 054 19333 CLAYTON................... 055/078 057/081 057 19333 SANTA ROSA................ 058/084 058/085 058 19534 TUCUMCARI................. 059/083 061/086 061 19433 FORT SUMNER............... 060/084 060/086 061 19433 CLOVIS.................... 059/081 060/084 062 19433 PORTALES.................. 060/082 060/084 062 19433 ROSWELL................... 065/084 063/085 064 19533 && .ABQ WATCHES/WARNINGS/ADVISORIES...NONE. && 19
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1100 AM MDT FRI AUG 13 2004 NMZ001>021-141200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-HARDING COUNTY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WESTCENTRAL MOUNTAINS- 1100 AM MDT FRI AUG 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD THIS AFTERNOON INTO TONIGHT. LARGE HAIL WILL BE THE MAIN THREAT...BUT DAMAGING WINDS...AND FLASH FLOODING COULD ALSO OCCUR. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY IN THE FAR NORTHEAST AND NEAR THE TEXAS BORDER. THUNDERSTORMS ARE LIKELY TO START OUT ALONG THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS THIS AFTERNOON AND PROGRESS SOUTHEAST THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. LARGE HAIL WILL ONCE AGAIN BE THE MAIN THREAT...BUT OCCURRENCES OF DAMAGING WINDS...FLASH FLOODING AND EVEN TORNADOES ARE POSSIBLE. THE THREAT FOR SEVERE WEATHER APPEARS TO BE A BIT LESS SUNDAY INTO EARLY NEXT WEEK...BUT HEAVY RAINS AND FLASH FLOODING WILL REMAIN A DISTINCT POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED TODAY BETWEEN 300 PM AND MIDNIGHT ACROSS EASTERN NEW MEXICO...INCLUDING THE FOLLOWING COUNTIES... TAOS...COLFAX...UNION...MORA...HARDING...SANTA FE...SAN MIGUEL...QUAY...GUADALUPE...DE BACA...CURRY...ROOSEVELT...LINCOLN AND CHAVES. THESE AREAS MAY ALSO REQUIRE SPOTTER ACTIVATION SATURDAY AFTERNOON AND EVENING. 19
In the hours before
Local storm report, Aug 13, 5:03 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 PM MDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL MINERAL HILL 35.61N 105.40W
08/13/2004 1.00 INCH SAN MIGUEL NM FIRE DEPT/RESCUE
&&
KDLocal storm report, Aug 13, 5:56 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 PM MDT FRI AUG 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 7 SE SEDILLO 35.03N 106.21W
08/13/2004 1.00 INCH TORRANCE NM PUBLIC
&&
KDSpecial weather statement, Aug 13, 8:16 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 816 PM MDT FRI AUG 13 2004 NMZ016-017-019-140315- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 816 PM MDT FRI AUG 13 2004 ...STORMS WITH HEAVY RAIN AND INTENSE AND FREQUENT LIGHTNING FROM ROSWELL TO RUIDOSO AND CARRIZOZO... SEVERE THUNDERSTORMS THAT WERE LOCATED OVER LINCOLN COUNTY HAVE TRANSITIONED INTO HEAVY RAIN SHOWERS WITH FREQUENT LIGHTNING. A BAND OF HEAVY RAIN EXTENDS FROM ABOUT 5 MILES NORTH OF ROSWELL THEN NEARLY CONTINUOUSLY WESTWARD INTO LINCOLN COUNTY NORTH OR ARABELA. OTHER STORMS ARE LOCATED OVER WESTERN LINCOLN COUNTY BETWEEN CAPITAN AND CARRIZOZO. ALL STORMS ARE MOVING SOUTH. REMAIN ALERT FOR THIS WEATHER MOVING SOUTH OVER ROSWELL AND ACROSS HIGHWAY 70 380 ALL THE WAY WEST TO CARRIZOZO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY EVENING. 03
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 6:32 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 58 min |
| Aug 13, 7:02 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 58 min |
| Aug 14, 3:19 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 56 min |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.